Texas, 2008

Hail in Texas, March 9, 2008

March 9, 2008 · NWS MAF · 2 events in 1 county or zone

A thunderstorm developed in Mitchell County along a stationary front. The storm moved ENE along I-20 producing hail up to three inches deep along I-20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A thunderstorm developed in Mitchell County along a stationary front. The storm moved ENE along I-20 producing hail up to three inches deep along I-20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 9, 1:09 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 9, 1:09 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN MAR 9 2008

.DISCUSSION...
GOOD AGREEMENT AMONGST MODELS THAT LEAD SHRTWV TROF WILL BE INVOF
SE NM BY 00Z. THIS WILL RESULT IN BEST LIFT (AS SEEN IN 7H-3H
OMEGA) WITHIN CWFA BEING ACRS THE N-NE. STEEP 7H-5H LR/S NEAR 7.5
C/KM ARE NOTED WITHIN THIS AREA AS WELL. THUS THE MENTION OF
THUNDER APPROPRIATE. SWODY1 HAS PART OF AREA WITHIN SEE TEXT FOR
POSSIBLE HAIL PRODUCING STORMS AND WITH THE REFERENCED 7H-5H LR/S
AND 85H-3H BULK SHEAR OVER 70KTS ITS POSSIBLE. ATTP WILL OPT TO
LEAVE MENTION OF SEVERE WORDING OUT OF GRIDS AND INCLUDE IN HWO.
THIS LEAD SHRTWV TROF IS PROGGED TO MOVE QUICKLY EWD TONIGHT. EVEN
THOUGH PRIMARY MID LEVEL TROF AXIS WILL STILL BE ACRS CWFA MON
A.M. LOOKS LIKE BEST LIFT WILL HAVE SHIFTED E. UPSLOPE LOW LEVEL
FLOW AND POTENTIAL FOR SHRTWV TROF/S WITH TROF AXIS SUGGEST POPS
WILL STILL BE WARRANTED MON BUT SHIFTING S-SEWD. NW MID LEVEL FLOW
IN WAKE OF TROF AXIS DEVELOPS MON P.M.. POTENT MID LEVEL SHRTWV
TROF STILL DEPICTED TO BE DROPPING SEWD ARRIVING IN W TX EARLY TUE
A.M.. ACCORDING TO GFS THERE WILL BE SUFFICIENT LIFT/INSTABILITY
TO GENERATE PRECIP/THUNDER. WOULD LIKE TO ADD POPS BUT NEED TO SEE
BETTER AGREEMENT IN MODEL PLACEMENT OF SHRTWV WITH NAM TOO FAR E TO
BE CONCERNED ABOUT PRECIP. AS SHRTWV TROF EXITS DURING THE AFTERNOON
DRIER/WARMER AIR WILL AGAIN PUSH EWD. MUCH WARMER CONDITIONS INTO
WED WITH 20C 85H THERMAL RIDGE BUILDING NWD AS MINOR MID LEVEL
SHRTWV TROF DROPS SEWD. 85H WINDS NEAR 20KTS SUGGEST BREEZY TO WINDY
CONDITIONS WED P.M. AS SHRTWV TROF MOVES E EARLY THUR A.M. WEAK DRY
COLD FRONT WILL FOLLOW TURNING WINDS TO THE NW-N WITH ABOUT 4-6C
COOLING AT 85H. A MID LEVEL ZONAL PATTERN OF UNUSUAL STRENGTH HAS AN
INCREASING LIKELIHOOD OF DEVELOPING FRI. THIS ZONAL FLOW WILL SERVE
TO FULLY AMPLIFY THE 85H THERMAL RIDGE TO 22-24C WHICH WOULD YIELD
SFC TEMPS NEAR RECORD TO RECORD IN THE 90S ACRS PARTS OF THE PB.
THE MODEL AVERAGE (GFS/ECMWF) MID LEVEL WIND FIELD SPEED MAXIMA AT
7H (50KTS) AND 5H (75KTS) IS IMPRESSIVE WITH RESPECT NOT ONLY TO
THE SPEED ITSELF BUT ALSO THE AREAL N-S EXTENT FROM THE PANHANDLE
TO THE PB. THE SFC MSLP GRADIENT AND 12HR PRESSURE FALLS ALONG WITH
DEEP MIXING WILL BE SUFFICIENT FOR MOMENTUM TRANSFER TO THE SFC
AND NEEDLESS TO SAY ITS LOOK TO BE VERY WINDY AND DUSTY. FOLLOWED BY
LESS WIND BUT STILL WARM/DRY SAT. DRYLINE SUNDAY ADVERTISED BY
ECMWF/GFS AHEAD OF SHARP MID LEVEL TROF TO THE W. ATTP WILL STAY
CLOSER TO CLIMO KNOWING THAT ITS HARD TO HOLD MSTR TOO FAR W THIS
EARLY.

&&

.FIRE WEATHER...
MUCH DRIER AND WARMER CONDITIONS WILL LEAD TO HEIGHTENED FIRE WX CONCERNS
ACRS W TX/SE NM TUE (IN THE W) AND WED. HIGH TEMPS WELL INTO THE U70S/M80S
AND MIN RH/S NEAR 10 PCT ARE EXPECTED. ATTP MID LEVEL WIND FIELD LOOKS
A LITTLE TOO WEAK TO RESULT IN WIDESPREAD 20FT WINDS ABOVE 20 MPH. OF
COURSE EXCEPTION WILL BE GDP MTNS WHERE AT LEAST LOCAL RFW CONDITIONS
MORE LIKELY. ATTENTION THEN FOCUSES ON FRIDAY WITH THE POTENTIAL FOR
WIDESPREAD HIGH WINDS ACRS W TX/SE NM. SFC TEMPS POTENTIALLY CLIMBING
INTO U80S/L90S ACRS THE PLAINS WOULD RESULT IN SINGLE DIGIT RH/S AND
WITH 7H WINDS NEAR 50KTS SFC WIND GUSTS TO 45 TO 55 MPH ARE REASONABLE
ACRS MAF/S CWFA. THE STRENGTH OF THIS SYSTEM AND THE SPATIAL/TEMPORAL
SCALE OF THE POSSIBLE CONDITIONS ATTP SUGGESTS THIS TO BE HIGH IMPACT.
AS FOR THE PROBABILITY IT IS A MODERATE IN LIEU OF MORE MODEL CONSISTENCY.
HISTORICAL COMPARISONS TO THE STRENGTH OF 7H/5H WINDS FIELDS SHOW SIMILARITIES
TO THE HIGHER END DAYS OF 2006.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              45  62  46  65  /  30  20  10  10
CARLSBAD NM                37  65  39  75  /  10  10  10  10
DRYDEN TX                  50  69  46  70  /  10  30  10  10
FORT STOCKTON TX           44  67  46  74  /  10  30  10  10
GUADALUPE PASS TX          36  60  40  68  /  10  10   0   0
HOBBS NM                   39  65  39  70  /  10  10  10  10
MARFA TX                   33  61  33  68  /   0  10   0  10
MIDLAND INTL AIRPORT TX    42  63  41  69  /  20  20  10  10
ODESSA TX                  42  63  43  70  /  20  20  10  10
WINK TX                    42  68  42  76  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 9, 1:25 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN MAR 9 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
225 PM CDT SUN MAR 9 2008 /125 PM MDT SUN MAR 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS TONIGHT WILL BE POSSIBLE FOR LOCATIONS
NORTH AND EAST OF THE PECOS RIVER. SOME STORMS WILL HAVE THE
POSSIBILITY OF BECOMING SEVERE WITH LARGE HAIL AS THE PRIMARY
THREAT. INTERESTS IN THESE AREAS NEED TO MONITOR WEATHER
CONDITIONS FOR THE LATEST DEVELOPMENTS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY AS THE UPPER
LEVEL SYSTEM AND FRONT MOVE OUT OF THE AREA.

TUESDAY THROUGH SATURDAY WILL SEE AN INCREASE IN THE POSSIBILITY
OF FIRE WEATHER CONCERNS AS TEMPERATURES BEGIN A WARMING TREND AND
SEVERAL UPPER LEVEL DISTURBANCES INCREASE WINDSPEEDS ACROSS THE
AREA. LOCALIZED RED FLAG CRITERIA COULD OCCUR TUESDAY AND
WEDNESDAY ACROSS THE GUADALUPE MOUNTAINS. THEN CONDITIONS COULD
BECOME CRITICAL AGAIN ON FRIDAY AS DRY CONDITIONS AND STRONG
WESTERLY WINDS BEGIN TO AFFECT THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Mar 9, 5:07 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT SUN MAR 9 2008

TXZ048-053-100000-
SCURRY-MITCHELL-
607 PM CDT SUN MAR 9 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR COLORADO CITY AT 607 PM CDT...
MOVING NORTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The San Angelo radar (KSJT), 121 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
March 9, 5:13 PM CST to 5:20 PM CST
Where
Mitchell County, 3.5 mi W of Colorado City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.400, -100.910

Mitchell County Sheriff's Office reported nickel sized hail along I-20 near exit 210.

Hail, Mitchell

When
March 9, 5:35 PM CST to 5:45 PM CST
Where
Mitchell County, 1.81 mi SE of Loraine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.400, -100.700

Pea to nickel sized hail fell southeast of Loraine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77658, 77659.